Colorado, 2014

Tornado and Hail in Colorado, June 27, 2014

June 27, 2014 · NWS PUB · 4 events in 2 counties and zones

A cluster of strong to severe storms moved through northeastern El Paso County producing hail up to ping pong ball size. A severe storm produced large hail and a brief tornado in north central Kiowa County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A cluster of strong to severe storms moved through northeastern El Paso County producing hail up to ping pong ball size. A severe storm produced large hail and a brief tornado in north central Kiowa County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 27, 10:13 AM MST, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 27, 10:13 AM MST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1113 AM MDT FRI JUN 27 2014

.UPDATE...
ISSUED AT 1019 AM MDT FRI JUN 27 2014

MINOR ADJUSTMENTS MADE TO FORECAST TO BRING IN CURRENT
OBSERVATIONS. NORTHERLY WINDS HAVE BROUGHT MID TO UPPER 50 DEW
POINTS INTO NORTHERN SECTIONS OF THE SOUTHEAST PLAINS...HOWEVER
FINE LINE EVIDENT IN RADAR IS HEADING WESTWARD LIKELY MARKING THE
EASTERN EDGE OF THE DRYING WORKING ITS WAY EASTWARD INTO THE
REGION. RAP13 SUGGESTS THIS MOISTURE MAY STILL BE IN PLACE ACROSS
EASTERN SECTIONS OF KIOWA COUNTY THIS AFTERNOON WITH THUNDERSTORM
INITIATION BETWEEN 2 AND 3 PM. LATEST HRRR SEEMS TO BE CATCHING ON
TO THIS SCENARIO WITH EACH SUCCESSIVE RUN. SO WILL BE WATCHING THE
EASTERN PORTIONS OF THE AREA FOR SEVERE POTENTIAL EARLY THIS
AFTERNOON. THESE THUNDERSTORMS SHOULD MOVE OF TO THE NORTHEAST
FAIRLY QUICKLY. ELSEWHERE...HIGH BASED THUNDERSTORMS EXPECTED.
ERRATIC GUSTY WINDS UP TO 45 MPH WILL BE POSSIBLE NEAR THESE HIGH
BASED THUNDERSTORMS.

OTHER CONCERN IS SPOTTY CRITICAL FIRE WEATHER CONDITIONS THIS
AFTERNOON ACROSS THE LOWER EASTERN SLOPES OF THE SOUTHEAST
MOUNTAINS AND PORTIONS OF THE PLAINS. WIND GUSTS UP TO AROUND 30
MPH WILL BE POSSIBLE THIS AFTERNOON...THOUGH SFC DEW POINTS IN THE
MODELS ARE ALSO FORECAST TO COME UP A BIT AS THE TROF AXIS MOVES
ACROSS. NOT GETTING ENOUGH AREAL COVERAGE OF CRITICAL FIRE WEATHER
CONDITIONS TO GO OUT WITH A RED FLAG WARNING...BUT SPOTTY AREAS
MAY HIT CRITERIA AT TIMES. WILL BE MONITORING THIS EVOLUTION CLOSELY.
WITH THE HIGH BASED THUNDERSTORMS...ISOLATED DRY LIGHTNING STRIKES
WILL ALSO BE A CONCERN. -KT

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 342 AM MDT FRI JUN 27 2014

CURRENTLY...

A SFC LOW PRESSURE SYSTEM WAS LOCATED VCNTY KLHX. THIS LOW WAS
ASSOCIATED WITH A STOUT SHORT WAVE WHICH WAS ENTERING INTO W CO AT
THIS HOUR (2 AM). EAST OF THIS LOW DWPTS WERE IN THE 60S WHILE ALONG
THE I-25 CORRIDOR...DWPTS WERE IN THE 20S AND 30S. THE LLVL JET WAS
GRADUALLY DECREASING OVER THE FAR EASTERN PLAINS AS WIND SPEEDS HAVE
BEEN SLOWLY DECREASING. A LARGE MCS WHICH WAS OVER NE/CO/KS AREA
EARLIER THIS EVENING HAS MOVED EAST IN C KS/C NE. HIGH BASED RADAR
ECHOES WERE NOTED OVER THE WEST SLOPE WITH SHOWERS OVER WY.

TODAY...

ALTHOUGH A STRONG TROUGH WILL MOVE OVER THE REGION...WE (NWS PUB
CWA) WILL NOT SEE MUCH IN THE WAY OF SENSIBLE WX WITH THIS SYSTEM.
ALTHOUGH THERE IS A VERY SLIGHT CHANCE OF A SVR STORM OVER FAR E
KIOWA COUNTY THIS AFTERNOON....THE BRUNT OF ACTIVITY WILL LIKELY
OCCUR JUST TO THE NORTHEAST OF THE CWA AS ALL GUIDANCE BREAKS OUT
SVR CONVECTION ACROSS NW KS AND NE CO. AS FOR THE MTNS...THE BEST
CHANCE OF TSRA AND DRY LIGHTNING WILL BE OVER THE CENTRAL MTN
REGIONS TODAY. SFC WINDS OVER THE REGION WILL BE WESTERLY...AND THEY
WILL BE GUSTY OVER THE MTNS...WITH SOME GUSTS TO 25 TO 30 MPH OVER
THE PLAINS BY AFTERNOON...WITH THE STRONGEST WINDS EXITING OUT OF
THE ARK RVR VALLEY AND ACROSS N PUEBLO COUNTY.

AS MENTIONED ABOVE...THERE IS A VERY SLIGHT CHANCE OF STRONG THUNDER
OVER E KIOWA COUNTY. EXPECT BEST WINDOW OF OPPORTUNITY TO OCCUR
AROUND THE 3-5 PM WINDOW...WITH THE ACTIVITY QUICKLY MOVING INTO WC
KS. WIND AND HAIL WOULD BE THE PRIMARY THREAT. IF THIS WX SYSTEM
WOULD HAVE BEEN ABOUT 6 HOURS SLOWER...THEN THE SVR THREAT WOULD
HAVE BEEN MUCH GREATER OVER OUR EASTERN PLAINS.

ALTHOUGH NOT MUCH IN THE WAY OF SIGNIF THUNDER IS EXPECTED IN THE
MTNS TODAY...WE WILL SEE SEVERAL CG FLASHES. THE MTNS HAVE NOT SEEN
HARDLY ANY PRECIP OVER THE LAST SEVERAL WEEKS AND IT HAS BEEN QUITE
WARM. LIKEWISE...I EXPECT WE WILL SEE A FEW FIRE STARTS DUE TO THE
LTG STRIKE ACTIVITY.

MAX TEMPS TODAY OVER THE PLAINS WILL BE WARM...BUT NOT AS WARM AS
YDAY. EXPECT HIGHS IN THE L/M 90S MOST AREAS WITH THE WARMEST TEMPS
ALONG THE LOWER ARK RVR VALLEY EAST OF KPUB. 80S SHOULD OCCUR ACROSS
EL PASO COUNTY.

GIVEN THE WIND OF 20 TO 30 MPH AND MIN RH VALUES AOA 15%...POCKETS
OF ELEVATED AREAS OF CRITICAL FIRE WX CONDITIONS WILL OCCUR ACROSS
THE REGION...BUT DUE TO THE MARGINAL VALUES...NO FIRE WX HILITES
WILL BE ISSUED.

TONIGHT...

WE COULD SEE SOME ISOLD SHRA/-TSRA OVER THE CWA THIS EVENING AS THE
COOL FRONT COMES DOWN AND SFC MSTR INCREASES BEHIND THE FRONT.
HOWEVER NOT MUCH IN THE WAY OF WETTING PRECIP IS EXPECTED. BY
MIDNIGHT...ANY PRECIP WILL BE DONE AND OVER WITH. \/HODANISH

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 342 AM MDT FRI JUN 27 2014

MODELS IN GOOD AGREEMENT THROUGH THE EXTENDED PERIOD WITH LOW
ENSEMBLE SPREADS LEADING TO A HIGHER LEVEL OF CONFIDENCE IN THE
FORECAST.

SATURDAY THROUGH MONDAY...AN UPPER LEVEL TROUGH WILL BE EXITING
INTO THE CENTRAL PLAINS ON SATURDAY MORNING WITH BROAD ZONAL FLOW
DEVELOPING ACROSS THE ROCKIES THROUGH MONDAY. MODELS ARE KEEPING
THE REGION DRY ON SATURDAY IN THE SUBSIDENCE REGION BEHIND THE
DEPARTING TROUGH. BY SUNDAY...WEAK ENERGY IN THE FLOW WILL LEAD TO
A FEW AFTERNOON AND EVENING THUNDERSTORMS OVER THE MOUNTAINS. VERY
SIMILAR CONDITIONS ARE FORECAST FOR MONDAY. THE MAIN CONCERN FOR
SUNDAY AND MONDAY WILL BE THE POTENTIAL FOR THE THUNDERSTORMS OVER
THE MOUNTAINS TO BE DRY. DRY AIR ALOFT IS FORECAST TO MOVE INTO
THE REGION WHICH SHOULD LIMIT PRECIPITATION REACHING THE GROUND.
FOR NOW COVERAGE DOES NOT LOOK VERY WIDESPREAD SO FEEL THIS THREAT
IS SMALL AT THIS TIME...BUT FELT IT WAS WORTH MENTIONING.
TEMPERATURES WILL BE HOT SATURDAY THROUGH MONDAY...WITH 90S TO
NEAR 100 DEGREES TEMPERATURES EXPECTED FOR THE EASTERN PLAINS.

TUESDAY AND WEDNESDAY...A QUICK MOVING STORM SYSTEM WILL MOVE
ACROSS THE NORTHERN PLAINS ON TUESDAY. THIS WILL SEND A COLD FRONT
SOUTH ACROSS EASTERN COLORADO BY TUESDAY MORNING. MOIST LOW LEVEL
EASTERLY FLOW WILL FILL IN BEHIND THE COLD FRONT. WEAK ENERGY
ALOFT IN THE TRAILING NORTHWESTERLY FLOW WILL HELP FIRE OFF SHOWER
AND THUNDERSTORM ACTIVITY ON TUESDAY AND WEDNESDAY. BOTH THE GFS
AND ECMWF INITIATE CONVECTION OVER THE MOUNTAINS BY EARLY
AFTERNOON AND SPREAD IT EAST ACROSS THE PLAINS THROUGH THE EVENING
HOURS. GIVEN THE DEEPER MOISTURE AND UPSLOPE FLOW...THERE COULD BE
FLASH FLOOD CONCERNS ON THE WALDO CANYON BURN SCAR. AT THIS TIME
THE SEVERE THUNDERSTORM THREATS LOOKS LOW GIVEN THE WEAK
SHEAR...BUT THIS WILL NEED TO BE MONITORED CLOSELY.

THURSDAY...HIGH PRESSURE WILL BUILD ACROSS WESTERN CONUS AND MOVE
INTO THE ROCKIES BY THURSDAY. LOW LEVEL FLOW WILL TURN MORE
SOUTHWESTERLY WITH DRIER CONDITIONS ACROSS THE REGION. WEAK ENERGY
WILL BEGIN LIFTING NORTH OUT OF THE DESERT SOUTHWEST WHICH IS
FORECAST TO EXCITE DIURNALLY DRIVEN THUNDERSTORMS FOR THE
MOUNTAINS BY THURSDAY AFTERNOON. AFTER A BRIEF COOL DOWN FOR
TUESDAY AND WEDNESDAY WITH TEMPERATURES IN THE 80S...AFTERNOON
HIGHS WILL ONCE AGAIN CLIMB BACK UP INTO THE 90S.  MOZLEY

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1052 AM MDT FRI JUN 27 2014

VFR CONDITIONS EXPECTED AT THE TAF SITES. WINDS WILL REMAIN GUSTY
FROM THE WEST AT KALS AND KPUB AT 15-25 KTS THROUGH THE AFTERNOON.
WINDS AT KCOS WILL INCREASE OUT OF THE SOUTH AT AROUND 10-15 KTS
THROUGH EARLY AFTERNOON. ISOLATED HIGH BASED THUNDERSTORMS WILL
DEVELOP BY 19Z AND MAY PASS NEAR THE KCOS AND KALS TERMINALS
DURING THE AFTERNOON. THESE COULD PRODUCE SOME ERRATIC WIND GUSTS
TO 40KTS AND LIGHTNING. HIGH BASED THUNDERSTORMS WILL BE LESS
LIKELY AT KPUB TAF SITE THIS AFTERNOON. A FRONT WILL BRING A NORTH
WIND SHIFT AT KCOS AND KPUB DURING THE LATE AFTERNOON WITH GUSTS
TO 25 KTS POSSIBLE. WINDS WILL GRADUALLY DECREASE OVERNIGHT AND
CLEAR SKIES AND LIGHT WINDS ARE EXPECTED FOR SATURDAY MORNING.
-KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...KT
SHORT TERM...HODANISH
LONG TERM...MOZLEY
AVIATION...KT
Hazardous weather outlook, Jun 27, 12:10 PM MST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
110 PM MDT FRI JUN 27 2014

COZ058>089-093>099-281915-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
110 PM MDT FRI JUN 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ONE OR TWO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS
OF SOUTHEAST COLORADO. THE BEST CHANCE OF SEVERE WEATHER WILL BE
OVER EASTERN KIOWA COUNTY...EASTERN BENT COUNTY...AND PROWERS
COUNTY. WIND GUSTS TO 70 MPH AND PING PONG SIZE HAIL WILL BE
POSSIBLE.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE REMAINDER OF THE
REGION. THE MAIN THREAT FROM THESE STORMS WILL BE WIND GUSTS TO 45
MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING FLASHES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE BOTH SUNDAY AND MONDAY
DURING THE AFTERNOON AND EVENING HOURS. DUE TO THE DRY NATURE OF
THE ATMOSPHERE...LITTLE RAINFALL IS EXPECTED WHICH COULD LEAD TO
DRY LIGHTNING AND ELEVATED FIRE WEATHER CONCERNS.

A DISTURBANCE WILL MOVE ACROSS THE AREA TUESDAY AND WEDNESDAY.
INCREASED MOISTURE WILL LEAD TO AFTERNOON THUNDERSTORM DEVELOPMENT
OVER THE MOUNTAINS EACH AFTERNOON...WHICH WILL SPREAD EAST ACROSS
THE PLAINS. GIVEN THE ABUNDANT MOISTURE AND UPSLOPE FLOW...THERE
COULD BE THE POTENTIAL FOR FLASH FLOODING ON THE WALDO CANYON BURN
SCAR. WHILE THE SEVERE THREAT APPEARS LIMITED AT THIS TIME...ONE
OR TWO STORMS COULD BECOME STRONG WITH GUSTY OUTFLOW WINDS AND
HAIL.

ISOLATED DIURNALLY DRIVEN THUNDERSTORMS WILL BE POSSIBLE ON
THURSDAY OVER THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THE MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS KIOWA...PROWERS...AND BENT COUNTIES IN THE
AFTERNOON AND EARLY EVENING TIME PERIOD.

31/31

The radar

The Pueblo radar (KPUX), 71 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado. Local standard time, as filed.

Hail, El Paso

When
June 27, 12:46 PM MST to 12:51 PM MST
Where
El Paso County, 1.75 mi SE of Ramah
Measured
1.5 in hail
Reported by
Public
Coordinates
39.100, -104.150

Hail, El Paso

When
June 27, 1:14 PM MST to 1:19 PM MST
Where
El Paso County, 8.09 mi SE of Calhan
Measured
1 in hail
Reported by
Public
Coordinates
38.950, -104.190

Tornado, Kiowa

When
June 27, 1:18 PM MST to 1:23 PM MST
Where
Kiowa County, 10.19 mi NNE of Haswell to 11.69 mi NE of Haswell
Rating
EF0
Path length
2.14 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
38.574, -103.057

A tornado occurred over open country causing no known damage.

Hail, Kiowa

When
June 27, 1:40 PM MST to 1:45 PM MST
Where
Kiowa County, 10.68 mi NW of Eads
Measured
2 in hail
Reported by
Public
Coordinates
38.579, -102.932

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyThe tornado archive for Colorado, 2014Warnings in Colorado, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516060, 516061, 516086, 516087.